How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Mark Your Own Question
Dr. Mark
Dr. Mark, Neurologist (MD)
Category: Neurology
Satisfied Customers: 1985
Experience:  Neurosurgeon - Brain, spine, and peripheral nerve surgery
Type Your Neurology Question Here...
Dr. Mark is online now
A new question is answered every 9 seconds

My mother has been diagnosed with Bipolar Type II for 5

Customer Question

My mother has been diagnosed with Bipolar Type II for 5 years by her treating psychiatrist. However, recently, she has been falling all over the place, and had to see a neurologist. The neurologist said that she did not have Parkinson’s, but had Parkinsonism. She takes Geodon, Lamictal, and Klonopin for her Bipolar Disorder. She has for many years. The neurologist said that my mother needed to get off the Geodon immediately after tapering down enough to nothing. He said Lamictal and Klonopin were fine to take.
However, my mother’s psychiatrist it trying to take away all her psychiatric medications…Lamictal and Klonopin because she thinks the neurologist is wrong. She downgraded my mom from 4mg of Klonopin to 3mg with a plan to completely ween herself off of it. And my mother is totally cool with downing the dosage with 3mg. But as long as my mom has an appointment in November with her current psychiatrist, she can’t just cancel her Klonopin can she? Her psychiatrist plans to do the same with Lamctal. But if she does either, my mom will go into the hospital for panic attacks and/or attempting suicide or suicidal ideations if stopping Lamictal and Klonopin. It’s the Lamictal I’m worried about. What my mother did was schedule another appointment with another psychiatrist in November so her meds would not be taken away. Is there a more moral way to do this?
She also scheduled an appointment with her regular psychiatrist at a date after the new psychiatrist so that her regular psychiatrist does not get suspicious of anything and thinks my mom is still her patient and may not mess with her current medications. My mom is down to 60mg of Geodon. She no longer falls. Can her treating psychiatrist, two months earlier my mother has an appointment scheduled with her, cancel all her refills of all my mother’s psychotropic medications until then? My mom has 4 refills of 4mg of Klonopin when she should be taking 3mg. Can her psychiatrist call the pharmacy and change it? Basically, does her psychiatrist have the power to cancel out the rest of her refills of Lamictal (crucial drug).
Additionally, my mother is leaving her current psychiatrist and getting a new one that is scheduled a couple of days before her current one. OF course she’ll cancel with her current psychiatrist out of courtesy. My mother is afraid if her current psychiatrist takes her off of all her Bipolar meds, Social Security will no longer deem her disabled. That’s why she doesn’t want to see her before she sees her new psychiatrist. She has to be on Lamictal. I don’t want to see her in the hospital. Her psychiatrist’s justification for it is, “You’re on too many medications.” She is only on 5.
Submitted: 1 month ago.
Category: Neurology
Expert:  Dr. David replied 1 month ago.

Hello, this is Dr. David. I am reviewing your question now and will be with you momentarily.

Expert:  Dr. David replied 1 month ago.

medications like Geodon taken over a long period of time can cause tardive dyskinesia which can cause parkinsons like abnormal motor movements and abnormal mouth movements as well.

no, she shouldn't stop her Lamictal or Klonopin, those are not causing problems with her nerves and muscles.

you should ask her neurologist to call up her psychiatrist to discuss the case and talk about tardive dyskinesia

and how Geodon causes it and not Lamictal or Klonopin.

let me know if you have questions.

Expert:  Dr. David replied 1 month ago.

there are treatments for tardive dyskinesia.

do you have other questions?

I am still here willing to help you.